Florida, 2012Damaging Winds in Florida, May 6, 2012
May 6, 2012 · NWS TAE · 15 events in 3 counties and zones
Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very steep lapse rates were in place atop rich boundary layer moisture with 500 mb temperatures from -11C to -14C. This supported strong instability with afternoon SBCAPE values exceeding 3000 J/Kg. Winds aloft were weak, so storms were mainly pulse in nature with brief-lived intense cores. The strongest of these pulsating storms produced large hail and damaging winds. Storms became semi-organized along a common outflow late in the day and shifted southward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 6, 1:28 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 6, 1:28 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT Sun May 6 2012
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR A LARGE
PORTION OF OUR CWA UNTIL 9 PM EDT...
.NEAR TERM (TONIGHT)...
We have an ongoing severe weather event with a severe thunderstorm
watch in effect until 9 PM for most of our GA counties, all of SE AL
and a portion of north Florida. An MCS is pushing down from the
northwest while other storms are firing up ahead of a cold front
that currently stretches east to west just north of the Florida
border. The main threat with these storms will be damaging straight
line winds and large hail of which we have already received some
reports. PoPs have been increased to categorical and likely through
this evening. Rain chances taper off to chance after 00z. Min temps
will be in the mid to upper 60s.
&&
.SHORT TERM (Monday through Tuesday]...
With upper troughing in place along with the return of deep layer
moisture and the presence of a quasi-stationary front, we will see
an unsettled weather pattern with high PoPs for early May. Forecast
soundings show PW's around 1.6" - 1.8" on Monday with very light
steering flow. The severe threat will be greatly diminished the next
few days but the slow moving storms could produce minor urban
flooding problems. High temperatures will be closer to seasonal
levels given all the convection, cloud debris, and decreasing
1000-500mb thicknesses.
&&
.LONG TERM [Tuesday Night through next Sunday]...
A fairly potent and steepening shortwave over the Great Lakes
region is expected to dig the Upper Level Trof further to the
south and east and Tuesday Night and Wednesday, with a definitive
Cold Frontal passage anticipated to push through our region by
Thursday morning. This will allow for elevated PoPs to remain in
the forecast until the front moves on through, so hopefully we
will finally get some much needed widespread rainfall across the
CWA through the short term period and parts of the extended fcst
as well. Fair, cooler, and drier air is expected to build into the
region behind this front with the next chance of rain expected to
approach the CWA from the west on Sunday. Although temps will be
cooler than they have recently been (with consistent well above
normal highs in the upper 80s to the middle 90s for the beginning
of May), it appears that a return to more climatological High
Temps (mainly in the middle 80s) will be in order for much of the
period, with pleasantly cool below normal temps for at least
Friday morning, with Lows dropping down into the middle 50s away
from the coast.
&&
.MARINE...
Light winds and low seas are expected over the marine area the next
several days (outside of thunderstorm activity). .
&&
.Aviation...Increasing chances of showers and thunderstorms for the
remainder of the day and early evening. Some of the stronger storms
could produce wind gusts at least in the 20-30 kt range with an
isolated severe gust not out of the question.
&&
.FIRE WEATHER...
An unsettled weather pattern will continue through Tuesday with a
good chance of showers and thunderstorms. Also, very light transport
wind speeds will keep daytime dispersions on the low side for Monday
and Tuesday afternoons. This will preclude any red flag concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 66 85 65 87 66 / 50 60 30 50 40
Panama City 70 84 68 85 69 / 30 40 30 40 30
Dothan 67 87 66 87 65 / 50 50 30 50 40
Albany 68 84 65 87 66 / 50 60 40 50 40
Valdosta 67 84 64 86 66 / 50 70 50 50 40
Cross City 66 85 63 85 65 / 30 60 40 40 40
Apalachicola 69 83 65 83 69 / 30 40 20 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
Aviation...Evans
Fire Weather...Block
Long Term...Gould
Near Term/Short Term/Marine...Barry
Hazardous weather outlook, May 6, 3:30 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN MAY 6 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EDT SUN MAY 6 2012 /430 AM CDT SUN MAY 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE
AREA THIS AFTERNOON...AND LINGER INTO THIS EVENING. SOME OF THE
STORMS COULD BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WIND
GUSTS. HAIL TO AROUND 1 INCH IN DIAMETER MAY ALSO BE POSSIBLE IN
THE STRONGEST STORMS. THUNDERSTORMS SHOULD REACH PEAK INTENSITY
BETWEEN APPROXIMATELY 3 PM AND 9 PM.
THE MAIN ADDITIONAL HAZARD WILL BE AREAS OF DENSE FOG...BOTH THIS
MORNING AROUND SUNRISE AND POSSIBLY AGAIN TONIGHT. THE DENSE FOG
THIS MORNING SHOULD BE CONFINED MOSTLY TO THE FLORIDA PANHANDLE
AND SOUTHEAST ALABAMA...GENERALLY FROM TALLAHASSEE TO THE WEST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08-LAMERS
In the hours before
Local storm report, May 6, 2:24 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 4 SSE SMITHVILLE 31.85N 84.23W
05/06/2012 E1.00 INCH LEE GA PUBLIC
QUARTER SIZE HAIL NEAR WINN DIXIE REPORTED BY PUBLIC ON
WFXL-TV FACEBOOK PAGE
&&
DVDLocal storm report, May 6, 2:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG CUTHBERT 31.77N 84.79W
05/06/2012 RANDOLPH GA FIRE DEPT/RESCUE
2 POWER LINES DOWN IN THE CITY OF CUTHBERT.
&&
WALSHLocal storm report, May 6, 2:31 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL MEIGS 31.07N 84.09W
05/06/2012 E1.00 INCH THOMAS GA TRAINED SPOTTER
HAIL UP TO 1 INCH REPORTED NEAR MEIGS IN THOMAS COUNTY.
&&
WALSHSpecial weather statement, May 6, 2:40 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM CDT SUN MAY 6 2012
FLZ011-062145-
JACKSON FL-
340 PM CDT SUN MAY 6 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON COUNTY...
* UNTIL 445 PM CDT
AT 339 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF MARIANNA...OR NEAR MARIANNA MUNICIPAL
A/P...MOVING SOUTHWEST AT 10 MPH.
PEOPLE IN CENTRAL JACKSON COUNTY...INCLUDING THE CITY OF MARIANNA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3083 8549 3100 8527 3100 8523 3091 8508
3061 8515 3061 8517 3057 8518 3056 8525
3063 8544 3078 8543 3079 8548 3083 8548
TIME...MOT...LOC 2040Z 036DEG 10KT 3085 8525
42-DVDLocal storm report, May 6, 2:52 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL HEADLAND 31.35N 85.34W
05/06/2012 E1.00 INCH HENRY AL PUBLIC
PICTURE ON FACEBOOK OF ESTIMATED QUARTER SIZE HAIL AROUND
HEADLAND.
&&
DVDLocal storm report, May 6, 3:05 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CAIRO 30.88N 84.21W
05/06/2012 GRADY GA EMERGENCY MNGR
TREES DOWN COUNTYWIDE
0500 PM TSTM WND DMG BAINBRIDGE 30.91N 84.58W
05/06/2012 DECATUR GA EMERGENCY MNGR
TREES DOWN COUNTYWIDE
&&
EVANSThunderstorm Wind, Washington
- When
- May 6, 3:07 PM CST
- Where
- Washington County, Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.620, -85.710
Trees and power lines were blown down near Vernon. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:20 PM EST
- Where
- Gadsden County, 1.9 mi SSW of Douglas City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.564, -84.651
A large tree fell and completely blocked I-10 westbound between mile markers 177 and 178. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:20 PM EST
- Where
- Gadsden County, Douglas City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.590, -84.640
Power lines were blown down along Highway 90 west of Quincy. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:20 PM EST
- Where
- Gadsden County, 0.83 mi SSW of Darsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.669, -84.386
Two trees were blown down on McNair Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:20 PM EST
- Where
- Gadsden County, 5.5 mi ENE of Mount Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.690, -84.610
A tree was blown down near Mt. Hosey Church Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:24 PM EST
- Where
- Gadsden County, 1.19 mi E of Magnet Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.660, -84.400
A tree was blown down near Glades Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:25 PM EST
- Where
- Gadsden County, 2.39 mi NNW of Juniper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.570, -84.780
A tree was blown down west of Greensboro. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:30 PM EST
- Where
- Gadsden County, 0.59 mi W of Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.580, -84.580
A tree was blown down near Quincy. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:30 PM EST
- Where
- Gadsden County, 0.78 mi E of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.650, -84.347
A tree was blown down on Barber Road outside of Havana. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- May 6, 4:30 PM EST
- Where
- Leon County, 0.45 mi W of Maclay Gardens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.520, -84.257
A tree was blown down near 1100 Maclay Road. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- May 6, 4:30 PM EST
- Where
- Leon County, 0.71 mi SW of Forest Meadows Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.522, -84.278
A tree was blown down near the intersection of Meridian Road and Maclay Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:30 PM EST
- Where
- Gadsden County, 1.25 mi E of Juniper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.543, -84.739
A tree was blown down onto power lines on Telogia Creek Road. Monetary damage was estimated.
Thunderstorm Wind, Gadsden
- When
- May 6, 4:30 PM EST
- Where
- Gadsden County, 2.39 mi SSW of Shady Rest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.550, -84.500
A tree was blown down onto power lines and caused a fire along Highway 90 southeast of Quincy. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- May 6, 4:33 PM EST
- Where
- Leon County, 0.5 mi N of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.547, -84.370
A power line was blown down near 5135 Meadowlark Lane. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- May 6, 4:34 PM EST
- Where
- Leon County, 1.28 mi NNE of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.556, -84.360
A tree was blown down near the intersection of Old Bainbridge and Valley Farm Road. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, May 6, 2012$999,000 · EF0 · 16 events
- Tornado and Flash Flooding in Illinois, May 6 to 7, 2012$90,000 · EF1 · 25 events
- Hail and Damaging Winds in Georgia, May 6, 2012$313,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 6 to 8, 20121 injured · $72,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 6, 2012$54,000 · 1 in hail · 32 events
- Flash Flood and Hail in Iowa, May 6, 2012$79,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Tennessee, May 6, 2012$69,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in Missouri, May 6, 2012$1,000 · EF0 · 35 events
- Damaging Winds in Iowa, May 6, 20123 injured · 55 kt wind · 4 events
- Flood in Minnesota, May 6 to 7, 2012$30,000 · 1 event
- Lightning Strike in Minnesota, May 6, 2012$30,000 · 1 event
- Hail and Damaging Winds in Texas, May 6, 2012$15,000 · 1.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369278, 369279, 369280, 369281, 369282, 369283, 369285, 369284, 369286, 369287, 369288, 369291, 369292, 369289, 369290.